© 2005-2012 American Society of Clinical Oncology (ASCO). All rights reserved worldwide.
Posted online on October 14, 2003 on www.jco.org Read the StudyNausea and vomiting are among the most common and troubling side effects of chemotherapy. While there are treatments to help control these symptoms in some cancer patients, many still suffer. Additionally, current treatments often lose effect over the days following chemotherapy, when nausea and vomiting most often occur.Two new studies now show that aprepitant - the first of a new class of drugs that work by disrupting the vomiting reflex - better prevents nausea and vomiting than current treatments in respiratory cancer patients treated with cisplatin, a common type of chemotherapy.The first study, led by Paul J. Hesketh, MD, of Caritas St. Elizabeth's Medical Center in Boston, found that aprepitant helped to prevent nausea and vomiting when combined with drugs that are currently used to prevent these side effects. Researchers found that 73% of patients taking aprepitant did not experience vomiting on the day of chemotherapy, compared to just 52% of those who took the current treatment alone. Aprepitant was also more effective in the four days after treatment, a time when nausea and vomiting often occur.The second study, led by Ronald de Wit, MD, PhD, of the Rotterdam Cancer Institute in the Netherlands, found that the benefits of aprepitant continued as a patient underwent additional rounds of chemotherapy. Current treatments to control nausea and vomiting tend to become less effective as a patient undergoes multiple rounds of chemotherapy. After six cycles of chemotherapy, researchers found that 59% of patients on aprepitant had no nausea or vomiting, compared to just 34% of patients on the current treatment.What Does This Mean for Patients?These studies show that aprepitant can help to reduce chemotherapy-related nausea and vomiting among patients on cisplatin, a common chemotherapy treatment that can cause severe vomiting. Patients who have experienced nausea and vomiting after taking cisplatin should talk to their doctors about aprepitant.